Pradaxa is a medicine with blood thinning properties. It is commonly known by the name dabigatran. For this reason it has been found to be incredibly helpful in preventing strokes in high risk patients as well as minimizing the probability of blood clotting in leg veins after knee or hip replacement surgery. Though it has been found to be relatively safe, there are some side effects of Pradaxa (dabigatran); anyone it’s prescribed to should be aware of that so the maximum amount of care and caution can be used.
Pradaxa and bleeding
The most common side effect associated with taking dabigatran is bleeding. This side effect is observed in more than ten percent of those who take Pradaxa. Compared to other anticoagulant medications, the overall rate of bleeding is lower. In particular, Pradaxa has a low rate of reported bleeding in the cranium. This is good as cranial bleeding is particularly dangerous and if untreated can be fatal. Higher doses of Pradaxa, though, have been known to (in rare cases) still cause cranial bleeding.
The most reported form of bleeding associated with taking Pradaxa is bleeding in the lower intestine. This is most common in weaker patients and those older than 75 years of age. It is also important to note that using Pradaxa with antiplatelet agents will greatly increase the risk of all kinds of bleeding as this will only further promote the thinning of blood in general. It is also not advisable to use Pradaxa with selective serotonin re-uptake inhibitors (SSRI) and serotonin-norepinephrine re-uptake inhibitors (SNRI) as this will also greatly increase the risk of bleeding. In general, though, Pradaxa is safe and most bleeding experienced is mild and treatable with the proper medical attention.
Pradaxa and heart attacks
One of the more worrisome side effects of Pradaxa is its increase in the likelihood of the patient to suffer a myocardial infarction or heart attack. Other anticoagulant drugs do not share this risk, but many doctors have claimed that in many cases the benefits the patient is receiving from taking Pradaxa outweighs the increased risk of experiencing a heart attack that Pradaxa poses. Heart attacks are usually a result of the rupture of plaque on one of the heart valves and apparently taking Pradaxa increases the risk that this may happen.
Pradaxa and GI problems
One of the milder but more common dabigatran side effects is gastrointestinal discomfort or sometimes more serious GI problems. This is due to the fact that Pradaxa contains tartaric acid. Tartaric acid lowers the PH of the stomach to a level which can make digestion difficult. This condition is known as Dyspepsia. Dyspepsia is not an urgent medical condition, but if untreated it can lead to the development of an ulcer and it is generally very uncomfortable. The lowering of the stomach PH is also what may be responsible for the lower intestinal bleeding often associated with the use of Pradaxa. Extreme cases of Dyspepsia caused from taking Pradaxa involve vomiting of blood as well as blood in the stool. If either of these symptoms are experienced, a doctor should be called immediately as these conditions may be serious.